NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 13, 6:21 AM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Sep 13, 6:21 AM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
721 AM EDT Wed Sep 13 2023
.SYNOPSIS...
A frontal system brings another period of heavy rain and
embedded thunderstorms Wednesday afternoon and night. Localized
flooding may again develop along with impacts to the Wednesday
afternoon commute. Much drier and more seasonable weather then
arrives for Thursday into at least Friday, although Hurricane
Lee still could make a closer pass late this week or next
weekend. Increasing surf and rip currents are likely to begin
around Tuesday and continue into the weekend, although there is
low confidence in any other impacts. Refer to the latest
forecasts on Hurricane Lee from the National Hurricane Center.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
730 am update...
Surface obs indicate patchy dense fog continues over portions of
northern and southeast MA as well as eastern CT. This will
decrease in coverage over the next several hours as showers and
thunderstorms move in. Regional radar shows today's first round
of rain knocking on our door, moving into Berkshire County and
western CT. No significant changes with the early morning
update.
Previous discussion...
Patchy dense fog this morning will quickly give way to shower and
thunderstorm chances between 12-18Z as a slow moving cold front
approaches our region from the west. Given surging PWATs, towards
2in, and parallel to the front mid level flow, this front has proven
to be quite the efficient rainmaker, dropping as much as 4in of rain
over the mid-Atlantic region overnight.
The primary convective complex associated with this front will move
into Connecticut first, after 12Z this morning, before expanding
eastward. While we do not anticipate widespread severe weather, we
cannot rule out damaging winds or a brief spin up tornado this
morning given modest instability of between 400 (NAM) and 800(GFS)
J/kg MUCAPE. While mid level lapse rates remain poor, between 4.5
and 5.5C/km, Bulk Shear tops out around 40kt, much of that between 0-
1km (values of 20-25kt). Furthermore, 0-1km Helicity tops out around
100 m2/sec2. As we have seen many times this summer, these sneaky
"low CAPE/High Shear", tropical moisture infused environments can
result in brief, weak tornadoes. Thus, while we evaluate the risk as
low, a brief tornado or two cannot be ruled out along the initial
convective line this morning. This severe threat is outlined well in
the SPC Marginal Risk.
Unfortunately, the more significant risk today remains flooding
rains, with the HREF probability match mean values highlighting
potential bullseyes of 2-3" across portions of the region that have
seen upwards of 10" of rain over the last several days. With current
1 hour FFG hovering around an inch, any convectively driven downpour
could result urban, poor drainage, or flash flooding, especially if
it sets up over the PVD Metro/North Attleboro-Attleboro area or
across north central Worcester County. Fortunately, at least for the
specific areas mentioned above, the risk for greater than 2" of rain
appears highest across central CT this morning. This risk is
highlighted by a Slight Risk WPC ERO. Additionally, The flood watch
hoisted on the previous shift remains in place for today.
Fortunately, we should see somewhat of a lull in precipitation late
this afternoon and early evening.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Cold front continues to push eastward overnight, resulting in
rapidly drying conditions as an abrupt wind shift from the south to
the northwest occurs behind the front. While much of the western
half of our CWA will cash in on improving conditions overnight,
there appears to be a resurgence in instability across southeastern
MA and RI after ~03Z Thursday morning. Given the front will not have
cleared the aforementioned area by that hour, expecting downpours and
embedded thunderstorms redevelop after a beneficial evening lull.
The risk for severe weather appears to be lower with this second
wave of potential thunderstorms given shear will not be co-located
with the area of modest instability (200-600J/kg MUCAPE).
In addition to the expected showers across SE MA, some guidance,
namely the HRRR, shows additional shower activity initiating on a
weaker secondary cold front across western and central MA overnight.
Confidence is low regarding these showers as only one HREF ensemble
member shows them, but we would be remiss to not at least mention
the potential.
Dewpoints will drop into the 50s by 12-16Z Thursday morning, with
the Cape and Islands being the exception given the front will be a
bit slower to clear that region.
Thursday is setting up to be the September stunner we have been
waiting for with comfortable dewpoints and sunny skies. The slow
nature of this front will result in stubborn cloud cover across SE
MA, but much of the interior, and most specifically the CT River
Valley will capitalize on abundant sunshine. Temperatures will be
seasonable, with highs ranging from the low 70s (west) to the upper
70s(east).
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights...
* Dry weather and seasonable temperatures continue on Thursday night
and Friday. We continue to monitor Hurricane Lee which may pass
close enough to SNE to bring strong winds and heavy rain to the
region as soon as Friday night into Saturday.
* Increasing rip current risk and high surf continues into part of
next weekend on beaches with southern and southeast exposures.
Details...
Lingering surface high pressure centered over the Great Lakes will
keep dry weather and clear skies around Thursday night and much of
if not all of Friday. Temperatures will be seasonable with lows
overnight in the 50s (low 60s on Cape Cod) with highs near 70 on
Friday. Attention then turns to what is currently Hurricane Lee and
if/how it will impact southern New England. No reason to bury the
lead; the trend over the last 12 hours in most of the guidance has
been to the west (aka toward SNE) which would increase the
likelihood of significant impact to our region. Starting with the
marine concerns, these are the impacts we have the highest
confidence in. Regardless of exact path, Lee continues to push a lot
of energy north into our southern/southeaster facing beaches. This
will result in wave heights as high as 15-20 ft on our outer eastern
waters by Saturday with 10-15 ft waves for the inner waters. For
that reason rip currents will be a big danger late
week/weekend.
Now for the winds; as previously mentioned deterministic and
ensemble guidance has depicted a westward shift toward SNE with the
center of Lee. The CMC remains furthest east with a consensus of a
Nova Scotia landfall, however the GEFS and EPS both shifted toward a
northern Maine to Nova Scotia envelope of possible tracks. Now,
essentially none of these depict a landfall in southern New England.
However, we know that as the cyclone undergoes extratropical
transition the wind field expands which means strong winds are a
likelihood, especially on Cape Cod and the islands. Current thinking
is that winds begin to ramp up Friday afternoon and peak Friday
night/early Saturday. Again, there is low confidence in exact timing
of the winds and the rain, but Friday night and Saturday would be
most likely if we do get a close enough pass. For the latest
information on Hurricane Lee, see the forecast, advisories, and Key
Messages from the National Hurricane Center.
Beyond Saturday drier NW flow and brief mid level ridging will make
for a dry and sunny Sunday with warmer temperatures. Beyond the
weekend yet another shortwave may bring wet weather for Monday
before high pressure returns.
&&
.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
12Z Update...
Through Tonight...
Fog/Stratus may mix out a bit this morning across eastern MA and
RI, allowing conditions to briefly improve to MVFR/VFR ahead of
approaching cold front.
Heavy rain and embedded thunder will impact terminals from west
to east from 12Z through 18Z, with the highest confidence in
thunder at BAF/BDL between ~13 and 15Z this morning. Heavy rain
showers will reduce visibilities. An abrupt windshift to the NW
can be expected behind the passing front late Wednesday
afternoon and early evening.
Lull in shower activity mid afternoon/early evening, but
cigs/vsby will remain IFR/MVFR for the most part until the front
moves through late tonight. Another round of showers and
thunderstorms fires up after 00Z, with highest confidence across
SE MA/Cape Cod and the islands. Rapid improvement to VFR behind
the front between 06 and 12Z Thursday.
Thursday... High Confidence
VFR, though some IFR could hang across the Cape and Islands
through 15Z. Breezy NW flow, gusts to 20 kt possible across the
high terrain.
KBOS TAF...Moderate confidence in TAF. Rain, heavy at times
moves into the terminal after 16Z today. Confidence too low to
include thunder in the TAF, but a few rumbles are possible. Lull
in precipitation late this afternoon/early evening, though
conditions will remain mainly IFR/VFR, second round of rain
possible during the early hours of Thursday before cold front
allows VFR and NW winds to develop forT Thursday.
KBDL TAF...Moderate confidence in TAF.Mid level clouds move in
ahead of a cold front. Rain, heavy at times, and embedded
thunder beginning as early at 13Z. Generally IFR to MVFR until
cold front sweeps through late today/tonight. Abrupt windshift
to the NW expected, with VFR and breezy conditions on Thursday.
Outlook /Thursday Night through Sunday/...
Thursday Night: VFR. Breezy.
Friday: VFR. Strong winds with areas of gusts up to 40 kt.
Friday Night: VFR. Strong winds with gusts up to 50 kt. Slight
chance SHRA.
Saturday: VFR. Strong winds with gusts up to 50 kt. Chance
SHRA.
Saturday Night: VFR. Strong winds with local gusts up to 40 kt.
Slight chance SHRA.
Sunday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
4 AM Update...
Overall high confidence.
Rip Current Statement is in effect for Wednesday due to the risk
for dangerous rip currents. High surf is likely for Thursday
onward into early in the weekend, though tropical headlines my
supersede high surf headlines.
For Wednesday: S to SW winds around 10-15 kt with seas around 3
to 5 ft on Wed. Developing rains during the late afternoon
hours. Small Craft Advisory in place for the outer southern
waters beginning at 18Z.
For Wednesday Night: SW winds to shift to NW with gusts to 15
kt. Seas build to 4 to 6 ft. Locally heavy rain may reduce
visibility until frontal passage. Small Craft conditions persist
over the southern outer waters.
Thursday: Small craft conditions persist over the southern
outer waters. Headlines may need to be expanded to cover more
zones.
Outlook /Thursday Night through Sunday/...
Thursday Night: Low risk for Small Craft Advisory winds with
areas of gusts up to 30 kt. Areas of rough seas.
Friday: Low risk for gale force winds with gusts up to 40 kt.
Rough seas up to 14 ft. Slight chance of rain showers.
Friday Night through Saturday: Low risk for storm force winds
with gusts up to 55 kt. Rough seas up to 21 ft. Chance of rain
showers.
Saturday Night: Low risk for gale force winds with gusts up to
40 kt. Rough seas up to 15 ft. Slight chance of rain showers.
Sunday: Winds less than 25 kt. Local rough seas.
&&
.HYDROLOGY...
355 PM Update:
Highly saturated antecedent conditions are common across Southern
New England, and a few communities (Leominster, North Attleboro,
portions of the Providence metro area) saw significant and in some
instances severe flash flooding Monday. This is in addition to
rains which fell on Sunday. MRMS radar estimates over the last
48 hours show anywhere from 2 to 4 inches of rain being common,
with localized amounts in the 6 to 9 inch range.
A slow moving cold front will be moving though Southern New England
during the late morning to the mid evening hrs, bringing another
round of heavy, slow-moving/training rains with embedded
thunder at times as the cold front shifts east. Favorably high
warm cloud depths should support efficient rain production with
PWAT values rising to 1.8 inches along the front. It's a classic
frontal training rain pattern. One to two inches of rain should
be common; however the 12z HREF localized probability matched
mean (LPMM) shows values up to 4 inches across portions of
central and northern CT. That may be realized in more persistent
downpours and if thunder can develop. NERFC flash flood
guidance indicates it would take between 1 to 1.5 inches of rain
in an hour's time to trigger flash flooding, with 2-3 inches in
3 hrs.
This rain combined with antecedent conditions may trigger new areas
of flooding or worsening/exacerbation of existing flood areas or
areas still recovering from yesterday. Rises on streams and creeks
to over bankfull are possible. Rapid-onset flash flooding is
certainly possible as well. Finally, we also can't rule out the
potential for significant flooding in persistent and slow moving
downpours. That might include situations such as inundation in
homes and businesses, road washouts/road damage and structural
damage.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch from 11 AM EDT this morning through Thursday
morning for CTZ002>004.
MA...Flood Watch from 11 AM EDT this morning through Thursday
morning for MAZ003>007-010>021-026.
High Risk for Rip Currents through this evening for MAZ020>024.
RI...Flood Watch from 11 AM EDT this morning through Thursday
morning for RIZ001>007.
High Risk for Rip Currents through this evening for RIZ006>008.
MARINE...Small Craft Advisory from 2 PM this afternoon to 8 PM EDT
Thursday for ANZ254>256.
&&
SYNOPSIS...BW/KS
NEAR TERM...BW/KS
SHORT TERM...KS
LONG TERM...BW
AVIATION...BW/KS
MARINE...BW/KS/JWD
HYDROLOGY...Special weather statement, Sep 13, 6:34 AM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
734 AM EDT Wed Sep 13 2023
CTZ002-MAZ009-011-131230-
Hartford CT-Western Hampden MA-Eastern Hampden MA-
734 AM EDT Wed Sep 13 2023
...A strong thunderstorm will impact portions of Hartford and
southwestern Hampden Counties through 830 AM EDT...
At 732 AM EDT, Doppler radar was tracking a strong thunderstorm near
Thomaston, or 10 miles northwest of Waterbury, moving northeast at
40 mph. Storm over Danbury, CT has already caused Flash Flooding
which prompt a Flash Flood Warning in that area of Connecticut.
HAZARD...Minor flooding.
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
Locations impacted include...
Hartford, New Britain, West Hartford, Bristol, Manchester, East
Hartford, Enfield, Southington, Westfield, Glastonbury, Newington,
Vernon, Windsor, Agawam, Wethersfield, South Windsor, Farmington,
Simsbury, Bloomfield, and Berlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.
&&
LAT...LON 4219 7295 4203 7261 4203 7251 4186 7252
4163 7241 4159 7242 4158 7246 4165 7253
4163 7271 4155 7285 4156 7295 4163 7293
4164 7299 4180 7302 4181 7295 4188 7295
4197 7289 4197 7303 4204 7301 4204 7306
TIME...MOT...LOC 1132Z 231DEG 34KT 4167 7317
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
DooleySpecial weather statement, Sep 13, 7:25 AM EST, 52 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
825 AM EDT Wed Sep 13 2023
CTZ002-003-MAZ011-131330-
Hartford CT-Tolland CT-Eastern Hampden MA-
825 AM EDT Wed Sep 13 2023
...Strong thunderstorms will impact portions of northwestern Tolland,
Hartford and southeastern Hampden Counties through 930 AM EDT...
At 825 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Hartford Center to Bristol to near
Wolcott. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail. Torrential rain
and frequent lightning can be expected.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Hartford, New Britain, West Hartford, Bristol, Manchester, East
Hartford, Enfield, Southington, Glastonbury, Newington, Vernon,
Windsor, Wethersfield, South Windsor, Farmington, Simsbury,
Bloomfield, Berlin, Rocky Hill, and Avon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
These storms may intensify and become severe. Stay tuned to your
local media for updates and possible warnings.
&&
LAT...LON 4181 7295 4189 7294 4190 7291 4193 7290
4206 7252 4201 7248 4162 7248 4165 7251
4164 7266 4163 7271 4160 7272 4155 7282
4157 7285 4155 7285 4156 7288 4156 7295
4163 7293 4164 7296 4179 7302
TIME...MOT...LOC 1225Z 223DEG 29KT 4183 7302 4168 7295 4156 7295
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Loconto